High-dose intravenous glucocorticoids cause ventricular tachycardia: Case report and review of the literature

Tina Reyes, Saul Schaefer

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

There is widespread recognition of the effect of drugs on prolongation of the QT interval and subsequent development of ventricular tachycardia. Although there are literature reports of adverse cardiac events of high-dose intravenous corticosteroids, the mechanism of these changes is unrecognized. The authors report a case of markedly prolonged QT and resultant ventricular tachycardia characteristic of torsade de pointes in a patient treated with high-dose intravenous steroids and ketoconazole. Based on animal studies, these changes are likely due to a decrease in outward potassium currents. Awareness of the arrhythmogenic effects of highdose intravenous steroids should prompt electrocardiographic monitoring of these patients.

Original languageEnglish (US)
Pages (from-to)689-691
Number of pages3
JournalCardiovascular Reviews and Reports
Volume23
Issue number12
StatePublished - Dec 1 2002

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'High-dose intravenous glucocorticoids cause ventricular tachycardia: Case report and review of the literature'. Together they form a unique fingerprint.

  • Cite this